The slow decline into addiction is a story we’ve all heard before and one that usually starts off with some sort of high—but can that happen accidentally? There are plenty of instances where FDA-approved medications inadvertently causing euphoric or similar brain-altering effects – the resulting neurochemical imbalances lay the groundwork for the formation of physical or psychological dependence. Will your Adderall dose get you high? It’s a valid question. With Adderall being such a potent drug with well-known abuse potential, it’s understandable why Adderall-takers would worry that their medication might accidentally set them on the path to addiction.
What Does An Adderall High Feel Like?
Adderall is in a class of psychoactive prescription drugs known as amphetamines. This drug group falls within the greater classification of stimulants, which includes cocaine and ecstasy. Despite its licit status, the effects of an Adderall high are similar to these party drugs and can cause the same well-known behavioral changes such as:
- Increased confidence
- Increased alertness and reduced feelings of fatigue
- Excitability or restlessness
- Uncharacteristic hostility or aggression
Under the hood, the body is put in immense stress as nearly every major organ goes into overdrive: Breathing rate and heartbeat will increase, there may be heavy sweating, vision can become blurry, motor function and coordination are impaired, and tremors may occur.
In some instances, an Adderall high will also include a rush of endorphins, but not always. When it does happen, it rarely lasts for more than a minute. The behavioral and physiological effects, however, persist for longer and may last up to 12 hours.
Adderall Dosage: How Much Is Too Much?
The typical Adderall dosage is between 5 and 60 milligrams a day. Although this “study drug” might have a seemingly harmless reputation, there is such a thing as too much Adderall. It can be fatal, unfortunately, and determining that amount can be challenging as it’s relative to bodyweight and there is no universally set threshold. In some instances, a lethal Adderall dose is between 20-25 mg per kilogram and the person’s weight, while for another the amount was as low as 1.5 mg per kilogram.
Unlike other drugs, the amount of Adderall taken isn’t what determines whether you experience any sort of high. Addiction, withdrawal, and even overdosing are a possible risk for anyone who uses Adderall with or without a prescription. An Adderall high, however, only occurs as a result of Adderall abuse by someone who does not have a genuine medical need (someone diagnosed with ADHD or narcolepsy).
What Causes An Adderall High?
It may seem strange that those who are prescribed Adderall are seemingly immune from getting high off this medication. The very functionality that helps correct the symptoms of ADHD and narcolepsy are the same that inhibit Adderall’s targeting of dopamine and norepinephrine from eliciting a euphoric sensation. To better understand, let’s look at the exact cause of these conditions and the role Adderall plays.
ADHD and narcolepsy are caused by receptors that aren’t communicating properly. Adderall corrects this by increasing the output of dopamine, a neurotransmitter that deals with pleasure and reward as well as focus, memory, cognitive processing, and self-control. By increasing dopamine levels, receptors can function normally. In individuals who don’t have the neurochemical deficiency caused by ADHD or narcolepsy, they instead find themselves with a surplus of those chemicals. It is this excess that causes the rush of a stimulant high.
Your Adderall Prescription Can Still Be Dangerous
Even the most innocuous and well-intentioned drug can be problematic if it falls into the wrong hands. Sometimes, however, medicine can have unintended consequences even for the most dutiful of patients. Still, those who take Adderall for legitimate medical reasons, even at larger doses, have virtually no risk of getting high on their medication. Instead, they will find themselves facing the negative side effects of an overdose or withdrawal.
Being a stimulant, Adderall can take a tremendous physical toll on the body that can take effect sooner than addiction or other psychological repercussions. Never take more than the recommended Adderall dosage even if you can’t “feel” it and instead, consult your doctor about amending your prescription.